Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 66, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Aug 23, 2003, 5:37 PM EDT for Palm Beach County, Florida. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2003, 5:37 PM EDT (21:37 UTC)
- Expired
- Aug 23, 2003, 6:00 PM EDT
- In force
- 23 min
- Issued by
- NWS Miami, FL
- Area
- Counties, with a storm outline in the text
County Palm Beach County, FL
The radar
The Miami radar (KAMX), 117 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 9.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2292 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMFL 232137 SVRMIA FLC099-232200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 537 PM EDT SAT AUG 23 2003 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL PALM BEACH COUNTY IN SOUTHEAST FLORIDA * UNTIL 600 PM EDT * AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF OKEELANTA...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 600 PM EDT... OKEELANTA SOUTH BAY BELLE GLADE SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE INDOORS AND AWAY FROM WINDOWS. LAT...LON 2657 8089 2643 8072 2669 8052 2680 8080 $$ GARCIA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:50 PM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 23, 2:50 PM EDT, 2 hours 47 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE MIAMI 250 PM EDT SAT AUG 23 2003 SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER THE EAST COAST METRO REGIONS OF THE CWA ALONG THE EAST COAST SEA BREEZE EARLY THIS AFTERNOON. THE SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO DEVELOP ALONG THE EAST COAST SEA BREEZE...AND ALSO ALONG THE WEST COAST SEA BREEZE THIS AFTERNOON. THE SEA BREEZES WILL MOVE INLAND SLOWLY...AS THE STEERING FLOW IS LIGHT DUE TO HIGH PRESSURE OVER LAKE OKEECHOBEE REGION EARLY THIS AFTERNOON. SHOWERS AND THUNDERSTORMS COULD ALSO PRODUCE LOCALLY HEAVY RAINFALL THIS AFTERNOON DUE TO THE SLOW MOVEMENT. A FEW OF THE THUNDERSTORMS COULD ALSO BECOME STRONG LATE THIS AFTERNOON OR EARLY EVENING ESPECIALLY WHERE THE SEA BREEZES AND LAKE BREEZE COLLIDE...AS THE MIA SOUNDING THIS MORNING WAS SHOWING SOME DRIER AIR IN THE MID LEVELS OF THE ATMOSPHERE. THE SHOWERS AND THUNDERSTORMS SHOULD DIE OUT LATE THIS EVENING OR EARLY TONIGHT...AS THE HEATING OF THE DAY IS LOST. SHOWERS AND THUNDERSTORMS SHOULD THEN DEVELOP OVER THE ATLANTIC WATERS TONIGHT...AND A FEW SHOWERS AND THUNDERSTORMS COULD MOVE ONSHORE OVER THE EAST COAST. SO I AM GOING TO LEAVE 10 PERCENT IN FOR THE EAST COAST TONIGHT. THE RIDGE WILL REMAIN OVER SOUTH FLORIDA ON SUNDAY SO THE CWA SHOULD SEE THE SAME WEATHER PATTERN THAT WE WILL SEE THIS AFTERNOON. THE RIDGE WILL THEN MOVE NORTHWARD TO NORTHERN FLORIDA ON MONDAY...SO THE CWA SO GET BACK INTO A SOUTHEAST FLOW AND A SUMMER TIME PATTERN. .EXTENDED FORECAST... NOW THE FUN COMES FOR TUESDAY AND WEDNESDAY. THE STRONG TROPICAL WAVE OVER HAITI AND DOMINICAN REPUBLIC EARLY THIS AFTERNOON WILL CONTINUE TO MOVE TO THE WEST NORTHWEST AND SHOULD BE IN SOUTH FLORIDA REGION ON TUESDAY OR EARLY WEDNESDAY. THE GFS MODELS AT THIS TIME DO NOT DEVELOP THIS WAVE INTO A TROPICAL SYSTEM...BUT IT DOES BRING IN TROPICAL MOISTURE TO SOUTH FLORIDA. SO I LEAVE THE POPS UP IN HIGH CHANCE CAT ON TUESDAY AND WEDNESDAY FOR THE CWA. ONCE THE TROPICAL WAVE PASSES SOUTH FLORIDA IN THE MIDDLE OF THE WEEK...SOUTH FLORIDA SHOULD GET BACK INTO A SUMMER TIME PATTERN FOR THE END OF THE WEEK AND INTO THE WEEKEND AS THE RIDGE OF HIGH PRESSURE WILL REMAIN NORTH OF THE CWA. .MARINE... THE WINDS TONIGHT THROUGH REST OF THE WEEKEND SHOULD BE LESS THAN 10 KNOTS OVER SOUTH FLORIDA...AS THE HIGH WILL REMAIN AROUND LAKE OKEECHOBEE REGION. THE TROPICAL WAVE SHOULD THEN MOVE THROUGH SOUTH FLORIDA WATERS ON TUESDAY OR EARLY WEDNESDAY...WHICH SHOULD CAUSE THE WINDS OVER THE ATLANTIC WATERS TO INCREASE FROM THE EAST SOUTHEAST AT 10 KNOTS LATE MONDAY TO EAST NORTHEAST AT 15 TO 20 KNOTS BY TUESDAY...THEN DECREASE TO SOUTHEAST AT 10 TO 15 KNOTS ON WEDNESDAY AND TO AROUND 10 KNOTS ON THURSDAY. THE WINDS OVER THE GULF WATERS SHOULD ALSO INCREASE FROM EAST AT 5 TO 10 KNOTS ON MONDAY...TO EAST NORTHEAST AT 10 TO 15 KNOTS LATE TUESDAY AND EARLY WEDNESDAY...THEN DECREASE TO 10 KNOTS BY THURSDAY. .FIRE WEATHER... NO FIRE WEATHER CONCERNS AS THE RELATIVE HUMIDITIES WILL REMAIN ABOVE CRITICAL VALUES. THANKS FOR THE COORD TBW...MLB...AND EYW. .MIA...NONE. PRELIMINARY NUMBERS PBI BB 076/091 077/090 078 543544 FLL BB 078/090 079/089 080 543434 MIA BB 077/091 078/090 079 543544 APF BB 075/090 075/090 076 543435 BAXTER
Hazardous weather outlook, Aug 23, 5:00 AM EDT, 12 hours 37 minutes before
FLZ063-066>075-231500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIAMI FL 500 AM EDT SAT AUG 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY ...MODERATE RISK OF LIGHTNING THIS AFTERNOON... ...MODERATE RISK OF WATERSPOUTS ATLANTIC COASTAL WATERS... THERE WILL BE WIDELY SCATTERED SHOWERS WITH A FEW THUNDERSTORMS ALONG THE EAST COAST THIS MORNING. BY THIS AFTERNOON...THUNDERSTORMS WILL DEVELOP ACROSS THE PENINSULA. LIGHT STEERING WINDS WILL ALLOW THE THUNDERSTORMS TO AFFECT ALL AREAS BUT THE ACTIVITY SHOULD BE MOST NUMEROUS IN THE INTERIOR AND NORTH PORTIONS. THE MAIN THREATS DUE TO THE THUNDERSTORMS WILL BE FREQUENT LIGHTNING...STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN. ALSO...DUE TO LIGHT WINDS ALOFT...THERE WILL BE A MODERATE RISK OF WATERSPOUT DEVELOPMENT IN THE ATLANTIC COASTAL WATERS...MAINLY THIS MORNING. ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 23, 4:42 PM EDT, 55 minutes before
FLZ063-066-232130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 442 PM EDT SAT AUG 23 2003 ...STRONG THUNDERSTORMS ACROSS WESTERN GLADES AND HENDRY COUNTIES... AT 440 AM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS ACROSS WESTERN SECTIONS OF GLADES AND HENDRY COUNTIES MOVING EAST AT 10 TO 15 MPH. THESE STORMS WILL AFFECT AREAS NEAR PALMDALE SOUTH TO LA BELLE AND FELDA THROUGH 530 PM. EXPECT STRONG WIND GUSTS TO 40 MPH...LOCALLY HEAVY DOWNPOURS AND EXCESSIVE LIGHTNING WITH THESE STORMS.
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:42 PM EDT | Special Marine Warning | MFL | 48 min | |
| Aug 23, 6:30 PM EDT | Special Marine Warning | MFL | 20 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.